Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 236, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 7, 2009, 6:31 AM CDT for 4 counties in Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2009, 6:31 AM CDT (11:31 UTC)
- Expired
- May 7, 2009, 7:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:10 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 7, 3:10 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 AM CDT THU MAY 7 2009 .DISCUSSION... THIS MORNINGS ACTIVITY WILL PROVIDE A NICE FOCUSING MECH FOR STRONGER AND ISOLATED SEVERE ACTIVITY AGAIN THIS AFTERNOON. LOOKING AT PROGS...AREAS SOUTH OF THE BOUNDARY WILL BE ABLE TO GENERATE SUMMER-LIKE INSTABILITY PARAMETERS GRANTED THEY SEE SOME MORNING AND EARLY AFTERNOON SUNSHINE. OBVIOUSLY...THE MORE SURFACE HEATING THE STEEPER THE LOW LEVEL LAPSE WILL BECOME BY MID AFTERNOON. THIS WILL DEFINITELY GET STORMS GOING AFTER LUNCH...AND THEY COULD BE QUITE NUMEROUS AS WE GO TOWARDS THE EVENING. IM NOT TOO IMPRESSED BY THE UPPER LAPSE RATES AT THIS JUNCTURE...BUT WITH MID LEVEL DRY AIR IN PLACE...THERE IS POTENTIAL FOR SKINNIER CAPE VALUES ALOFT TO BECOME MUCH FATTER...ALLOWING FOR A MORE ROBUST HAIL THREAT. OUTSIDE OF AN EXITING JET ALOFT...THE SHEAR PARAMETERS ARE NOT IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS. THIS WOULD LEAD ME TO BELIEVE THAT THE STORMS MAY HAVE TROUBLE GETTING ORGANIZED. HOWEVER...CLEARLY SEEING THE BOUNDARY IN PLACE...WOULD TEND TO THINK THAT STORM ORGANIZATION WILL BE IN THE CARDS. MODELS REALLY SEEM TO STRUGGLE WITH LOW LEVEL HELICITY VALUES AROUND A BOUNDARY...SO I WOULD NOT TAKE ANY SEVERE THREAT OFF THE TABLE AT THIS JUNCTURE...ESPECIALLY GIVEN THE LAST WEEK WORTH OF ACTIVITY. THE STORMS WILL GENERALLY FORM ALONG THE FOCUS BOUNDARY AND DRIFT SLOWLY TO THE SOUTHEAST. GIVEN THAT THE SHEAR VECTORS ARE ON THE WEAK SIDE AND THE UPPER LAPSE RATES ARE FAIRLY MOIST ADIABATIC...WILL TEND TO STICK TO THE THEORY THAT THE STORMS WILL BE A BIT MORE DIURNALLY DRIVEN THAN IN PREVIOUS OVERNIGHT PERIODS. LOOKS LIKE WE WILL CATCH A MUCH NEEDED REST ON FRIDAY AND PERHAPS FOR A GOOD PART OF THE WEEKEND AS DRIER AIR PUSHES IN FROM THE SOUTHWEST. IT WILL WARM SIGNIFICANTLY WITH THE WEAK RIDGING NOSING IN SO HIGHS IN THE 90S WILL BE THE FORECAST...ESPECIALLY SOUTH. THE BREAK COMES TO AN END QUICK BY MONDAY AS YET ANOTHER SAGGING BOUNDARY AND JET STREAK SLOWLY PUSHES OVER CENTRAL ALABAMA. FOR NOW...I AM NOT SEEING ANYTHING ORGANIZED AS FAR AS A WIDESPREAD SEVERE THREAT...BUT WE WILL CERTAINLY HAVE TO WATCH CAREFULLY AS IT IS THAT TIME OF YEAR. MODELS SEEM TO BE IN DECENT AGREEMENT THAT THE FRONT WILL CLEAR THE AREA TUESDAY AND WEDNESDAY AND DRY AIR WILL MOVE INTO THE AREA...BUT DONT WANT TO BITE TOO EARLY. 17/KLAWS && .AVIATION...06Z AVIATION DISCUSSION. A NARROW LINE OF SHOWERS WITH EMBEDDED WEAK THUNDERSTORMS WILL BRING 1-2 HOURS OF TSRA AND AROUND 3 SM VIS TO BHM EET AND ANB OVER THE NEXT 1 TO 4 HOURS. SHOWERS SHOULD PASS TCL JUST TO THE EAST AND WILL ONLY INCLUDE VCTS FOR A COUPLE OF HOURS. CEILINGS WILL DROP TO AROUND 3000 FEET WITH THE LINE. IT IS DOUBTFUL THAT THE LINE WILL MAINTAIN ITSELF AS FAR SOUTH AS MGM AND TOI. GUIDANCE SUGGESTS A 1500 TO 3000 STRATUS DECK WILL DEVELOP AS THE NIGHT PROGRESSES...AND WITH ABUNDANT MOISTURE PATCHY FOG CANNOT BE RULED OUT...BUT IS SHOULD NOT BE WIDESPREAD. TOMORROW...AFTERNOON SUMMER-LIKE CONVECTION IS EXPECTED...AND MOST LOCATIONS WILL HAVE A SLIGHT CHANCE OF SEEING A THUNDERSTORM. INTRODUCES A CB GROUP AT ALL SITES WITH THE EXCEPTION OF TCL BETWEEN 1900 AND 0000Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 83 67 85 62 84 / 20 20 20 20 30 ANNISTON 84 66 86 65 86 / 30 20 20 10 20 BIRMINGHAM 85 67 87 67 86 / 20 20 20 10 20 TUSCALOOSA 87 69 90 65 88 / 30 20 20 10 20 CALERA 84 67 86 66 86 / 40 20 20 10 20 AUBURN 82 65 84 66 85 / 50 30 10 10 10 MONTGOMERY 86 68 89 65 90 / 50 30 10 10 10 TROY 85 67 88 65 88 / 50 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/12
Hazardous weather outlook, May 7, 5:32 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 AM CDT THU MAY 7 2009 ALZ011>015-017>050-081032- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 532 AM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON THURSDAY FROM AROUND NOON UNTIL 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS AND HAIL. THE GREATEST POTENTIAL FOR DEVELOPMENT IS EXPECTED TO BE GENERALLY SOUTH OF INTERSTATE 20 DURING THE EARLY TO MID AFTERNOON AND ALONG THE HIGHWAY 80 AND INTERSTATE 85 CORRIDORS IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON THURSDAY AFTERNOON. 17/KLAWS
In the hours before
Special weather statement, May 7, 5:04 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 AM CDT THU MAY 7 2009 ALZ035-036-041-043-071045- AUTAUGA-CHILTON-COOSA-ELMORE- 504 AM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA AND ELMORE COUNTIES UNTIL 545 AM CDT... AT 502 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WELONA...OR 13 MILES EAST OF CLANTON...MOVING SOUTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 7, 5:12 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL 10 SW ROCKFORD 32.79N 86.34W
05/07/2009 E0.25 INCH COOSA AL EMERGENCY MNGR
SMALL HAIL REPORTED AT KELLYS CROSSROADS BY STATE EMA
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:48 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 27 min |
| May 7, 6:43 AM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 47 min |
| May 7, 7:11 AM CDT | Areal Flood Advisory | BMX | Chilton | 3 hr |
| May 7, 7:19 AM CDT | Tornado Warning | BMX | Barbour, Bullock, Macon, Russell | 34 min |
| May 7, 7:27 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Macon, Montgomery | 33 min |
| May 7, 7:32 AM CDT | Flash Flood Warning | BMX | Autauga, Chilton, Coosa, Elmore, Lee, Macon and 2 more | 4 hr |
| May 7, 8:07 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Montgomery | 4 hr |
| May 7, 8:35 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 40 min |
| May 7, 9:11 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 34 min |
| May 7, 9:40 AM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Macon, Montgomery, Pike, Russell | 4 hr |
| May 7, 10:43 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 13 hr |
| May 7, 11:24 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Lee, Macon and 3 more | 4 hr |
| May 7, 12:21 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 22 hr |
| May 7, 1:08 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 37 min |
| May 7, 1:12 PM CDT | Tornado Warning | BMX | Barbour | 48 min |
| May 7, 1:30 PM CDT | Tornado Warning | BMX | Barbour | 39 min |
| May 7, 2:14 PM CDT | River Flood Warning | BMX | Montgomery | 6 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.